Michigan, 2009Winter Storm in Michigan, January 15 to 16, 2009
January 15 to 16, 2009 · NWS GRR · 1 event in 1 county or zone
The second in a series of Alberta clipper systems was located just south of Chicago on the morning of the fourteenth. An area of light snow moved across the area during the day with the steadiest snow south of I-96.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second in a series of Alberta clipper systems was located just south of Chicago on the morning of the fourteenth. An area of light snow moved across the area during the day with the steadiest snow south of I-96. Less than one inch of snow accumulation occurred as a direct result of the clipper. As the clipper pulled east of the area, increasing northwest winds pushed lake effect snow showers into all of the coastal counties and were most numerous over the southwest coastal counties.
The mainly light snow shower activity continued through the evening of the fifteenth before dissipating. Generally, three to locally eight inches of snow fell, with the highest accumulation rates occurring early on the fourteenth as a moderate to heavy lake effect band initially pushed onshore. Occasional wind gusts to 30 mph combined with temperatures of zero to five degrees above zero to produce wind chill readings of fifteen to twenty degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 15, 3:31 AM EST, 59 minutes earlier.
Area forecast discussion, Jan 15, 3:31 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 AM EST THU JAN 15 2009
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(331 AM EST THU JAN 15 2009)
FRIGID ARCTIC AIR WILL CONTINUE TO SETTLE OVER LOWER MICHIGAN FOR
THE REST OF THE WEEK. WIND CHILL READINGS IN THE 15 TO 20 BELOW
RANGE WILL BE COMMON TODAY AND TONIGHT. LAKE EFFECT SNOW SHOWERS
WILL MOVE INLAND TODAY. SIGNIGICANT ACCUMULATIONS ARE POSSIBLE IN
FAR SOUTHWEST LOWER MICHIGAN TODAY. MORE SNOW IS POSSIBLE FRIDAY
NIGHT AND SATURDAY BEFORE A SLOW WARMING TREND BEGINS TOWARD THE END
OF THE WEEKEND.
&&
.SHORT TERM...(331 AM EST THU JAN 15 2009)
(TODAY THROUGH SATURDAY)
FORECAST CONCERNS REMAIN THE BITTER COLD AND LAKE EFFECT SNOW. RADAR
SHOWS A PERSISTENT SNOW BAND OVER THE NEARSHORE WATERS SOUTH OF
GRAND HAVEN. THIS LIKELY EXTENDS A BIT FARTHER NORTH BUT THE RADAR
IS OVERSHOOTING IT. IR IMAGERY SHOWS THE COLDEST CLOUD TOPS HUGGING
THE SOUTHEAST LAKE MICHIGAN COAST. THIS AREA CONICIDES WITH THE MAX
H8 OMEGA. NAM12 SHOWS THIS AREA SLOWLY DRIFTING EAST EARLY THIS
MORNING BEFORE WEAKENIG LATE MORNING AS BOUNDARY LAYER FLOW GOES
WESTERLY. THE GOING FORECAST IS IN PRETTY GOOD SHAPE IN SHOWING AN
INCREASE IN SNOW FOR INLAND AREAS OF WEST MICHIGAN AS THE DAY WEARS
ON. THE SNOW BAND CURRENTLY OVER THE FAR SW PORTION OF THE STATE IS
PUTTING DOWN 1-2 IN/HR SNOW RATES AND VSBYS ARE A QUARTER MILE.
HEAVIEST SNOW WILL FALL IN VAN BUREN COUNTY AND WRN ALLEGAN COUNTY.
ANOTHER 3-6 INCHES IS POSSIBLE THERE AS THE SNOW BAND MOVES EAST.
WIND CHILL WILL CONTINUE TO BE AN ISSUE. TEMPS WILL REMAIN IN THE
SINGLE DIGITS TODAY EXCEPT CLOSE TO THE COAST. WIND CHILLS WILL
LIKELY REACH ADVISORY CRITERIA TODAY. WE DECIDED TO ADD THE
LAKESHORE COUNTIES TO THE WIND CHILL ADVISORY SINCE THE ERN PORTIONS
OF THE COUNTIES WILL LIKELY EXPERIENCE WIND CHILLS AT LEAST -15F.
WE/LL SEE A LULL IN THE SHSN ACTIVITY LATE MORNING AS WEAK DNVA
MOVES IN AHEAD OF THE NEXT SHORT WAVE. THAT WAVE WILL MOVE THROUGH
THIS AFTERNOON. AS BOUNDARY LAYER WINDS VEER AHEAD OF IT...WE/LL SEE
THE LAKE SNOWS MOVE INLAND. MAX OMEGA REMAINS ABOVE THE DGZ TODAY.
THAT WILL LIMIT ACCUMS A BIT. IN FACT BUFKIT SHOWS MAX OMEGA
REMAINING ABOVE THE DGZ THROUGH FRIDAY MORNING.
A STRONGER SHORT WAVE WILL MOVE SOUTH FRIDAY NIGHT AND SATURDAY.
THIS COULD BE ADVISORY TYPE SNOWFALL IN THE 3 TO 6 INCH RANGE
AGAIN...AIDED BY SW LAKE EFFECT AHEAD OF IT.
&&
.LONG TERM...(331 AM EST THU JAN 15 2009)
(SATURDAY NIGHT THROUGH WEDNESDAY)
A RATHER IMPRESSIVE EXTENDED EAST ASIAN JET (FROM SOUTH OF JAPAN TO
EAST OF THE DATELINE) WILL TRY TO MOVE THE LONGWAVE WESTERN RIDGE
EAST EARLY NEXT WEEK. THAT WILL LEAD TO WARMER TEMPERATURES OVER
TIME AS EACH SUCCEEDING NORTHERN STREAM WAVE WILL NOT DIVE AS FAR
SOUTH AS THE ONE BEFORE IT. FINALLY BY WEDNESDAY THE POLAR JET CORE
WILL BE NORTH AND EAST OF LOWER MICHIGAN PUTTING THIS AREA INTO
ABOVE NORMAL TEMPERATURES.
THE SYSTEM FROM SATURDAY WILL MOVE OUT OF THE AREA BY SUNDAY MORNING
BUT THE LAST TWO RUNS OF THE ECMWF SUGGEST A STRONGER UPPER AIR
SYSTEM AND THUS A SLOWER MOVEMENT EAST. AS A RESULT I INCREASED THE
POP SATURDAY NIGHT.
NORTHWARD LAKE EFFECT WILL FOLLOW ON SUNDAY HOWEVER THE NEXT
NORTHERN STREAM SHORTWAVE WILL DIVE SOUTH (ECWMF STRONGER THAN THE
GFS) TO BRING YET ANOTHER SYSTEM WITH WARM ADVECTION SNOW MONDAY
INTO TUESDAY. TIMING AND SYSTEM STRENGTH ARE ISSUES HERE. IF THE
ECWMF WERE TO BE CORRECT IT WOULD BRING THE SYSTEM IN FASTER AND
COLDER. TUESDAY WILL SEE THE LAST OF THE LAKE EFFECT SNOWS AS WARMER
AIR BEGINS TO MOVE IN.
SHORTWAVE RIDGING SHOULD PROVIDE A DECENT CHANCE FOR SUNSHINE ON
WEDNESDAY AND ABOVE NORMAL TEMPERATURES FOR MID JANUARY.
&&
WEEK TWO OUTLOOK
IT WOULD SEEM OUR WARM UP WILL BE SHORT LIVED. ONCE THAT EXTENDED
EAST ASIAN JET MOVES INTO THE EASTERN PACIFIC BY THE MIDDLE OF NEXT
WEEK... THAT ALLOWS THE WESTERN RIDGE TO REFORM AND THE COLD AIR
FROM NORTHERN CANADA AND ALASKA TO RETURN. THE ECMWF IS STRONGER
WITH THE DIGGING OF THE NORTHERN STREAM BY NEXT WEEKEND. EITHER WAY
TEMPERATURES WOULD ONCE AGAIN FALL BELOW NORMAL AFTER A COLD FRONT
COMES THROUGH IN THE THURSDAY/FRIDAY TIME FRAME. AT THIS POINT IT
DOES NOT APPEAR A STRONG SURFACE SYSTEM WILL OCCUR. SO ANY
PRECIPITATION WITH THE FRONT AT THIS POINT SHOULD BE ON THE LIGHT
SIDE. IN FACT THE CLIMATE PREDICTION CENTERS LATEST FORECAST FROM
THE 20TH THROUGH THE 28TH OF JANUARY SUGGESTS BELOW NORMAL
TEMPERATURES FOR LOWER MICHIGAN.
&&
.MARINE...(331 AM EST THU JAN 15 2009)
WAVES GREATER THAN 4 FEET WILL POSE A THREAT TO SMALL CRAFT THROUGH
FRIDAY AFTERNOON.
&&
.AVIATION...(1210 AM EST THU JAN 15 2009)
INLAND TAF SITES REMAIN CLEAR...WHILE THE LAKE EFFECT SNOW BAND THAT
HAS BEEN OFF SHORE MOST OF THE EVENING NEAR AND SOUTH OF KMKG MAKES
A MOVE TOWARD THE COAST. KMKG SHOULD BE THE ONLY TAF SITE IMPACTED
BY THE HEAVIER SNOW THROUGH MOST OF THE NIGHT. KAZO AND KGRR WILL
SEE THE ACTIVITY MOVE IN BETWEEN 11Z AND 14Z THURSDAY MORNING. THE
SNOW WILL THEN MOVE EAST...ALTHOUGH LIGHTER...THROUGH THE REMAINING
TAF SITES. THE SNOW MAY ACTUALLY FLARE UP A BIT ONCE AGAIN THURSDAY
EVENING AS A SHORTWAVE ROTATES OVER LAKE MICHIGAN.
&&
.HYDROLOGY...(331 AM EST THU JAN 15 2009)
ARCTIC BLAST OF COLD AIR WILL MEAN SIGNIFICANT ICE BUILDUP NEXT FEW
DAYS THAT WILL CAUSE SOME ICE JAMMING. SOME ICE MOVEMENT IS POSSIBLE
BY THE MIDDLE OF NEXT WEEK AS TEMPERATURES MAY RISE ABOVE FREEZING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING ALLEGAN AND VAN BUREN COUNTIES THROUGH
5 PM FRIDAY.
LAKE EFFECT SNOW ADVISORY FOR MASON...OCEANA...MUSKEGON...OTTAWA AND
KALAMAZOO COUNTIES THROUGH 5 PM FRIDAY.
WIND CHILL ADVISORY TONIGHT INTO FRIDAY AFTERNOON ENTIRE CWA.
LM...SMALL CRAFT ADVISORY FOR ST JOSEPH TO MANISTEE THROUGH FRIDAY
AFTERNOON.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: WDM
MARINE: 93
AVIATION: DUKE
HYDROLOGY: 93
Hazardous weather outlook, Jan 14, 3:26 PM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EST WED JAN 14 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-150945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
326 PM EST WED JAN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW WILL BE ON THE INCREASE THROUGH TONIGHT. A BAND
OF HEAVIER SNOW IS EXPECTED TO MOVE ONSHORE WITH VAN BUREN...
ALLEGAN...OTTAWA AND WESTERN KALAMAZOO COUNTIES TO BE THE
HARDEST HIT AREAS.
WIND CHILL VALUES OF MINUS 15 DEGREES OR LOWER ACROSS MUCH OF THE
INTERIOR TONIGHT ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LAKE EFFECT SNOW WILL CONTINUE ON THURSDAY...WITH SOME LOCALLY
HEAVY ACCUMULATIONS POSSIBLE...MAINLY WEST OF HIGHWAY 131.
DANGEROUSLY LOW WIND CHILL VALUES COULD OCCUR ACROSS MUCH OF THE
INTERIOR ON THURSDAY.
ANOTHER STORM MAY ARRIVE FRIDAY NIGHT INTO SATURDAY. ACCUMULATING
SNOW IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.
LMZ844>849-150945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
326 PM EST WED JAN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
FREEZING SPRAY AND WINDS TO 30 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS TONIGHT.
LOW VISIBILITIES WILL OCCUR IN SNOW SHOWERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREEZING SPRAY WILL CONTINUE INTO FRIDAY NIGHT. WINDS AND WAVES
WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO SATURDAY. LOW
VISIBILITIES WILL OCCUR IN SNOW SHOWERS THROUGH SATURDAY.
MJS NJJ
Winter Storm, Van Buren
- When
- January 15, 4:30 AM EST to January 16, 4:30 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Locally up to eight to nine inches of snow was reported in Van Buren county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 15 to 16, 20091 death · 21 events
- Cold in Wisconsin, January 15 to 16, 20091 death · 9 events
- Extreme Cold in Ohio, January 15 to 16, 20091 death · 1 event
- Lake-Effect Snow in New York, January 15 to 17, 2009$50,000 · 5 events
- Extreme Cold in Wisconsin, January 15 to 16, 20092 injured · 16 events
- Extreme Cold in Ohio, January 15 to 18, 200929 events
- Extreme Cold in Kentucky, January 15, 200922 events
- Extreme Cold in Illinois, January 15, 200919 events
- Extreme Cold in Pennsylvania, January 15 to 17, 200919 events
- Extreme Cold in Missouri, January 15, 200911 events
- Winter Weather in New Jersey, January 15, 20099 events
- Extreme Cold in Indiana, January 15, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147190.